Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 60, NWS Kansas City, MO

August 29, 20196 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 29, 2019, 9:17 PM CDT for 6 counties in Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2019, 9:17 PM CDT (02:17 UTC)
Expired
Aug 30, 2019, 3:15 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Andrew County, MO, Atchison County, MO, DeKalb County, MO, Gentry County, MO, Holt County, MO, Nodaway County, MO

The radar

The Topeka radar (KTWX), 150 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 10:10 PM CDTFLASH FLOOD1 Nnw Guilford, MO4 TO 5 INCHES OF RUNNING WATER OVER THE ROADWAY. LAW ENFORCEMENT ENROUTE TO INVESTIGATE.
Aug 29, 11:11 PM CDTFLASH FLOOD5 E Graham, MOWATER OVER THE ROADWAY. MODOT ENROUTE TO SHUT DOWN HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4075 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4075 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

826 
WGUS53 KEAX 300217
FFWEAX
MOC003-005-063-075-087-147-300815-
/O.NEW.KEAX.FF.W.0060.190830T0217Z-190830T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
917 PM CDT Thu Aug 29 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Southwestern Gentry County in northwestern Missouri...
  Southeastern Atchison County in northwestern Missouri...
  Holt County in northwestern Missouri...
  Southern Nodaway County in northwestern Missouri...
  Andrew County in northwestern Missouri...
  Northwestern DeKalb County in northwestern Missouri...

* Until 315 AM CDT.

* At 917 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen and additional heavy rains are expected tonight. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Savannah, Stanberry, Mound City, King City, Oregon, Union Star,
  Maitland, Skidmore, Craig, Fillmore, Barnard, Conception Junction,
  Bolckow, Graham, Big Lake, Rosendale, Guilford, Clyde, Arkoe and
  Rea.

This includes Interstate 29 between mile markers 65 and 102, and near
mile marker 105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4034 9550 4028 9448 3990 9448 4001 9531
      4003 9535 4003 9540 4006 9542 4007 9539
      4010 9540 4012 9539 4014 9543 4016 9544
      4017 9546

$$

32
1 follow-up statement
201 
WGUS73 KEAX 300809
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
309 AM CDT Fri Aug 30 2019

MOC003-005-063-075-087-147-300819-
/O.EXP.KEAX.FF.W.0060.000000T0000Z-190830T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gentry MO-Atchison MO-Holt MO-Nodaway MO-Andrew MO-DeKalb MO-
309 AM CDT Fri Aug 30 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GENTRY...SOUTHEASTERN
ATCHISON...HOLT...SOUTHERN NODAWAY...ANDREW AND NORTHWESTERN DEKALB
COUNTIES WILL EXPIRE AT 315 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4034 9550 4028 9448 3990 9448 4001 9531
      4003 9535 4003 9540 4006 9542 4007 9539
      4010 9540 4012 9539 4014 9543 4016 9544
      4017 9546

$$

Leighton

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 6:34 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 29, 6:34 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT Thu Aug 29 2019

.Discussion...
Issued at 332 PM CDT THU AUG 29 2019

Primary forecast focus is on heavy rainfall and thunderstorms
tonight.

A small cluster of thunderstorms has persisted through the morning
into the afternoon, starting in Iowa and continuing into central
Missouri. A few of these storms have been strong to severe,
anchoring along an outflow boundary/cold pool and developing
supercellular characteristics. Will need to continue to watch these
isolated storms as the environment is conducive to supporting stout
updrafts with 0-6km shear of 35 kts and a high CAPE environment,
excess of 2000 J/Kg.

Tonight, storms will develop along the front currently pushing into
southern Iowa. Storms will build southward across northern Missouri
and into west central Missouri through Midnight. Not to re-hash the
previous discussions, but conditions are ripe for locally heavy
rainfall, especially across western Missouri and eastern Kansas.
Storms will reside within a high CAPE environment and deep layer
shear supportive of a linear convection. Short-range guidance has
also continued to hint at an MCS developing over northern Kansas and
sliding eastward along the surface trough, as the upstream 500mb
short wave trough begins to surge southeast through the early
morning hours.

Flash flooding is going to end up being the primary concern as the
surface boundary slows and heavy rainfall increases through
daybreak, Friday. In response, a Flash Flood Watch is in effect for
portions of western Missouri and eastern Kansas, including the KC
Metro from 10 PM through Friday at 1 PM. Wind will also be a concern
with the line of storms as it initially develops and moves across
northern Missouri.

With the front stalling just north of the Ozark Plateau through the
afternoon, Friday, it will remain a focus for showers and
thunderstorms, especially as the 500mb short wave crosses the region
into the evening. Into Saturday, the upper trough will lift to the
east, lifting the surface front, and rain back to the north. As High
pressure builds back in, conditions should dry out and improve
through Sunday and to start the work week.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 634 PM CDT THU AUG 29 2019

TAFs should start out quiet, but a line of storms is expected to
develop across northern MO around sunset and then make its way
south, reaching the MO River around 04Z. The main part of the
line should move past the MO River by 09Z, leaving trailing
showers behind it through late morning. The cold front will slowly
move south as well, eventually shifting winds to the east in the
early morning hours. Rain chances should decrease across the area
through Friday afternoon, but MVFR ceilings will remain
along/behind the front through about the end of the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 10 PM CDT this evening through Friday
     afternoon for KSZ025-057-060-103>105.

MO...Flash Flood Watch from 10 PM CDT this evening through Friday
     afternoon for MOZ028-029-037-043-053.

&&

Discussion...Kurtz
Aviation...Atkins
Hazardous weather outlook, Aug 29, 5:14 AM CDT, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
514 AM CDT Thu Aug 29 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
514 AM CDT Thu Aug 29 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe thunderstorms are expected this evening and
overnight, mainly across far northern Missouri. Strong winds up to 60
mph are expected across that area, with winds up to 50 mph expected
down toward the I-70 corridor. Heavy rain may contribute to some
flash floodind across northeast Kansas and western Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Another chance for heavy rain will be possible on Saturday and
Saturday night. Flooding will be the primary concerns with the
Saturday activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 29, 7:50 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
750 PM CDT Thu Aug 29 2019

MOZ002-004-005-011>015-300130-
Grundy MO-Daviess MO-De Kalb MO-Holt MO-Gentry MO-Nodaway MO-
Harrison MO-Andrew MO-
750 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAVIESS...WESTERN
GRUNDY...GENTRY...SOUTHERN HARRISON...NORTHEASTERN HOLT...SOUTHERN
NODAWAY...NORTHERN ANDREW AND NORTHERN DEKALB COUNTIES UNTIL 830 PM
CDT...

At 750 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maitland to near Albany. Movement was east
at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Trenton, Bethany, Albany, Stanberry, King City, Jamesport, Union
Star, Gilman City, Pattonsburg, Maitland, Fillmore, Barnard, Bolckow,
Graham, Coffey, Rosendale, Jameson, Darlington, Mcfall and Guilford.

This includes Interstate 35 in Missouri between mile markers 71 and
91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northwestern Missouri.

LAT...LON 4025 9370 3997 9347 3997 9498 4026 9533
TIME...MOT...LOC 0050Z 289DEG 10KT 4021 9517 4018 9428

Leighton
Local storm report, Aug 29, 8:35 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
835 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 WSW BETHANY           40.26N 94.04W
08/29/2019  M1.00 INCH       HARRISON           MO   EMERGENCY MNGR

&&

SGA
Local storm report, Aug 29, 8:41 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
841 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 WSW BETHANY           40.26N 94.04W
08/29/2019  M1.50 INCH       HARRISON           MO   EMERGENCY MNGR

            CORRECTS PREVIOUS HAIL REPORT FROM 1 WSW
            BETHANY.

&&

SGA
Special weather statement, Aug 29, 8:45 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
845 PM CDT Thu Aug 29 2019

KSZ102-MOZ002-004-011>013-020-300230-
Doniphan KS-Buchanan MO-De Kalb MO-Holt MO-Gentry MO-Nodaway MO-
Andrew MO-
845 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DONIPHAN...NORTHEASTERN
BUCHANAN...SOUTHWESTERN GENTRY...HOLT...SOUTHEASTERN NODAWAY...ANDREW
AND WESTERN DEKALB COUNTIES UNTIL 930 PM CDT...

At 845 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near King City to Mound City. Movement was
south at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Savannah, Mound City, Country Club Villa, Country Club, King City,
Oregon, Union Star, Maitland, Amazonia, Clarksdale, Forest City,
Fillmore, White Cloud, Barnard, Bolckow, Graham, Big Lake, Rosendale,
Cosby and Rea.

This includes the following highways...
 Interstate 29 between mile markers 52 and 91.
 Interstate 229 between mile markers 11 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 4023 9533 4013 9440 3978 9446 3988 9534
      4000 9534 4000 9531 4003 9535 4003 9541
TIME...MOT...LOC 0145Z 007DEG 6KT 4008 9450 4016 9525

Leighton
Local storm report, Aug 29, 8:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
850 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      1 W BETHANY             40.27N 94.04W
08/29/2019                   HARRISON           MO   EMERGENCY MNGR

            STREET FLOODING, NOT NORMAL, AT 12TH AND
            MAIN IN BETHANY.

&&

SGA
Local storm report, Aug 29, 9:04 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     FLASH FLOOD      2 N LOCK SPRINGS        39.88N 93.78W
08/29/2019                   DAVIESS            MO   TRAINED SPOTTER

            WATER RESCUE ONGOING. 2 PEOPLE TRAPPED IN
            HIGH WATER, FIRST RESPONDERS TRYING TO BRING
            THEM TO SAFETY. CALLER ESTIMATES RUSHING
            WATER IS AT LEAST 1 FOOT DEEP.

&&

32

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:42 PM CDTSpecial Weather StatementEAXCass, Clay, Clinton, Henry, Jackson, Johnson and 1 more63 min
Aug 29, 7:50 PM CDTSpecial Weather StatementEAXAndrew, Gentry40 min
Aug 29, 8:24 PM CDTAreal Flood AdvisoryEAXAndrew, Atchison, Caldwell, Daviess, DeKalb, Gentry and 6 more6 hr
Aug 29, 8:32 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, DeKalb, Gentry, Grundy, Harrison and 1 more43 min
Aug 29, 8:36 PM CDTFlash Flood WarningEAXDaviess, DeKalb, Gentry, Grundy, Harrison, Livingston6 hr
Aug 29, 8:45 PM CDTSpecial Weather StatementEAXAndrew, Holt45 min
Aug 29, 9:16 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb, Gentry, Holt44 min
Aug 29, 9:44 PM CDTSpecial Weather StatementEAXMercer46 min
Aug 29, 9:57 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt33 min
Aug 29, 10:29 PM CDTSpecial Weather StatementEAXBuchanan46 min
Aug 30, 1:12 AM CDTSpecial Weather StatementEAXCass, Jackson48 min
Aug 30, 1:31 AM CDTFlash Flood WarningEAXBates, Cass, Henry, Jackson, Johnson3 hr
Aug 30, 1:38 AM CDTRiver Flood WarningEAXJackson78 min
Aug 30, 2:10 AM CDTSpecial Weather StatementEAXBates, Cass50 min
Aug 30, 3:02 AM CDTAreal Flood AdvisoryEAXBates3 hr
Aug 30, 3:47 AM CDTRiver Flood WarningEAXClay, Platte105 min
Aug 30, 4:04 AM CDTSpecial Weather StatementEAXBates41 min
Aug 30, 4:25 AM CDTAreal Flood WarningEAXBates, Cass, Henry6 hr
Aug 30, 4:28 AM CDTRiver Flood WarningEAXLinn, Livingston39 hr
Aug 30, 4:28 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days
Aug 30, 4:28 AM CDTRiver Flood WarningEAXCarroll, Chariton64 hr
Aug 30, 4:34 AM CDTRiver Flood WarningEAXClay, Ray8 hr
Aug 30, 4:39 AM CDTRiver Flood WarningEAXCass, Henry, Johnson50 hr
Aug 30, 4:39 AM CDTRiver Flood WarningEAXBates, Cass, Henry70 hr
Aug 30, 7:29 AM CDTRiver Flood WarningEAXBuchanan18 hr
Aug 30, 7:54 AM CDTRiver Flood WarningEAXJohnson, Pettis43 hr
Aug 30, 7:54 AM CDTRiver Flood WarningEAXCooper, Saline4 days
Aug 30, 8:01 AM CDTRiver Flood WarningEAXDaviess, Gentry35 hr
Aug 30, 8:37 AM CDTRiver Flood WarningEAXBates5 days
Aug 30, 9:39 AM CDTRiver Flood WarningEAXBuchanan, Platte24 hr
Aug 30, 10:33 AM CDTAreal Flood WarningEAXBates, Cass, Henry12 hr
Aug 30, 3:06 PM CDTRiver Flood WarningEAXCooper48 hr
Aug 30, 3:07 PM CDTRiver Flood WarningEAXHoward11 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.